Texas, 2014

Damaging Winds and Lightning Strike in Texas, August 26, 2014

August 26, 2014 · NWS EWX · 4 events in 3 counties and zones

An easterly wave moved into Texas from the Gulf of Mexico and triggered thunderstorms across the eastern half of South Central Texas. Some of these storms produced strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$2,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An easterly wave moved into Texas from the Gulf of Mexico and triggered thunderstorms across the eastern half of South Central Texas. Some of these storms produced strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Aug 26, 2:41 PM CST, 54 minutes earlier.

Area forecast discussion, Aug 26, 2:41 PM CST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
341 PM CDT TUE AUG 26 2014

.SHORT TERM (TODAY THROUGH WEDNESDAY)...
SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ALONG THE
WESTERN PERIPHERY OF THE TUTT LOW/EASTERLY WAVE NOW OVER THE TEXAS
COAST. WE EXPECT THESE STORMS TO GROW A BIT IN COVERAGE AND
INTENSITY THROUGH LATE AFTERNOON...THEN TAPER OFF THIS EVENING AND
END BEFORE 10 PM. MODEL SOUNDING PROFILES INDICATE THE POTENTIAL
FOR LOW END DOWNBURST/OUTFLOW WINDS UP TO 40 MPH. WE EXPECT A
SIMILAR EVOLUTION OF EVENTS ON WEDNESDAY...WITH SCATTERED STORMS...
MAINLY AFTERNOON...MAINLY OVER THE COASTAL PLAINS. THERE SHOULD NO
SIGNIFICANT ACTIVITY WEST OF THE I-35 CORRIDOR. RAINFALL WILL BE
SPOTTY AND GENERALLY LIGHT...WITH ANOTHER CHANCE FOR OUTFLOW WINDS
TO REACH 40 MPH.

&&

.LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY)...
THE MAIN ACTION WILL BE ON THURSDAY AND FRIDAY. THE EASTERLY WAVE
WILL MOVE INLAND AND SPREAD MOIST AIR ACROSS THE AREA. SOUNDING
PROFILES REMAIN SUPPORTIVE OF DOWNBURST WINDS...POTENTIALLY UP TO
50 MPH. STORMS WILL STILL BE SCATTERED AND RAINFALL SPOTTY...BUT A
FEW SPOTS COULD RECEIVE UP TO 1 1/2 INCHES OF RAIN FROM THE
STRONGEST STORMS. AN UNSEASONALLY STRONG AND FAR SOUTH SHORTWAVE
TROUGH WILL MOVE THROUGH THE PLAINS ON FRIDAY...ADDING GENERAL
UPWARD MOTION AND INDUCING STRONGER GULF FLOW AND MOISTURE
CONVERGENCE ACROSS OUR AREA. THE RESULT WILL STILL BE SCATTERED
STORMS...BUT WITH A GREATER POTENTIAL FOR LOCALLY HEAVY RAIN DUE
TO PW NEAR TWO STANDARD DEVIATIONS ABOVE NORMAL...WARM CLOUD DEPTH
(FROM CLOUD BASE TO THE FREEZING LEVEL) APPROACHING 4 KM...AND
WIND PROFILES SUPPORTING VERY SLOW STORM MOTIONS OF 5 KTS OR LESS.

AFTER FRIDAY...THE REMNANT OF THE TROUGH (MORE OF A WEAKNESS) WILL
CONTINUE THROUGH SATURDAY....SO WE MAINTAINED POPS THROUGH THEN.
FROM SUNDAY ONWARD THE AREA IS CAUGHT BETWEEN SUBTROPICAL
RIDGES...LEAVING A SHEAR AXIS ACROSS TEXAS. THERE MAY BE ISOLATED
STORMS...BUT WE EXPECT COVERAGE TO BE VERY SMALL AND THUS LEFT
MENTION OUT OF THE FORECAST AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY             100  76 100  76  96 /  20  20  20  10  30
AUSTIN BERGSTROM INTL AIRPORT 100  73 100  73  96 /  20  20  20  10  30
NEW BRAUNFELS MUNI AIRPORT    101  72 100  74  97 /  20  20  30  20  30
BURNET MUNI AIRPORT            98  73  96  73  94 /  20  20  10  10  20
DEL RIO INTL AIRPORT          101  76  99  78  99 /  -   10  10  10  20
GEORGETOWN MUNI AIRPORT       100  76  97  75  94 /  20  20  20  10  30
HONDO MUNI AIRPORT             99  71  98  73  96 /  -   10  10  10  20
SAN MARCOS MUNI AIRPORT       100  73  99  74  96 /  20  20  20  20  30
LA GRANGE - FAYETTE REGIONAL   96  74  98  76  95 /  30  20  30  20  40
SAN ANTONIO INTL AIRPORT      100  76  99  77  97 /  20  20  20  10  20
STINSON MUNI AIRPORT          101  75 100  76  98 /  20  20  20  10  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...29
SYNOPTIC/GRIDS...26
PUBLIC SERVICE/DATA COLLECTION...32
Hazardous weather outlook, Aug 26, 2:43 PM CST, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
343 PM CDT TUE AUG 26 2014

TXZ171>173-183>194-202>209-217>225-228-272045-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
343 PM CDT TUE AUG 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG THUNDERSTORMS CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH AND
LOCALLY HEAVY RAIN ARE POSSIBLE THIS AFTERNOON AND EVENING
GENERALLY ALONG AND EAST OF HIGHWAY 83.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE FOR STRONG THUNDERSTORMS EACH AFTERNOON AND
EVENING WEDNESDAY THROUGH SUNDAY. THESE STORMS MAY PRODUCE WIND
GUSTS TO 40 MPH AND LOCALLY HEAVY RAIN. THE BEST CHANCES FOR HEAVY
RAIN WILL BE FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 26, 12:58 PM CST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
158 PM CDT TUE AUG 26 2014

TXZ225-261945-
LAVACA-
158 PM CDT TUE AUG 26 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LAVACA COUNTY UNTIL 245
PM CDT...

AT 156 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES SOUTH OF EZZELL...OR 19 MILES SOUTHEAST
OF YOAKUM...MOVING SOUTHWEST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF SOUTHERN LAVACA COUNTY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 2919 9675 2906 9693 2907 9696 2910 9698
      2912 9698 2914 9700 2928 9694 2922 9674
TIME...MOT...LOC 1859Z 049DEG 6KT 2917 9687
Special weather statement, Aug 26, 2:31 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
331 PM CDT TUE AUG 26 2014

TXZ173-262115-
WILLIAMSON-
331 PM CDT TUE AUG 26 2014

...SIGNIFICANT WEATHER ADVISORY FOR WILLIAMSON COUNTY UNTIL 415 PM
CDT...

AT 330 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF STRONG THUNDERSTORM NEAR GRANGER...MOVING SOUTHWEST AT 15
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  SERENADA...
  TAYLOR...
  GEORGETOWN...
  ROUND ROCK...
  FLORENCE...
  THRALL...
  WEIR...
  ANDICE...
  SUN CITY...
  GEORGETOWN DAM...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3089 9766 3075 9728 3063 9721 3046 9715
      3041 9734 3049 9751 3048 9755 3050 9758
      3048 9764 3063 9791 3091 9780
TIME...MOT...LOC 2031Z 027DEG 13KT 3069 9740
Special weather statement, Aug 26, 3:27 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
427 PM CDT TUE AUG 26 2014

TXZ192-262200-
TRAVIS-
427 PM CDT TUE AUG 26 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TRAVIS COUNTY UNTIL 500
PM CDT...

AT 424 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR MANOR...OR 5 MILES SOUTHEAST OF
PFLUGERVILLE...MOVING SOUTHWEST AT 30 MPH.

WIND GUSTS BETWEEN 40 AND 50 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  NORTH AUSTIN...
  CAMP MABRY...

LAT...LON 3035 9743 3017 9770 3034 9784 3050 9756
TIME...MOT...LOC 2126Z 054DEG 24KT 3037 9759

The radar

The Ft Hood radar (KGRK), 40 km away, was scanning. The volume nearest the first event began at 21:34 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Travis

When
August 26, 3:35 PM CST
Where
Travis County, Austin Birdsnest Arp
Measured
54 kt (62 mph) estimated gust
Reported by
AWOS
Coordinates
30.400, -97.570

A thunderstorm produced a strong outflow boundary that caused a wind gust measured at 62 mph at the Austin Executive Airport.

Lightning, Travis

When
August 26, 3:40 PM CST
Where
Travis County, 1.38 mi WNW of Beecaves
Injuries
3 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
30.310, -97.970

Three children, two boys and a girl, were struck by lightning during a soccer practice at the Field of Dreams near Highway 71 and Hamilton Pool Rd. They were all taken to a hospital and all survived. One of the boys was nine years old and had serious injuries. The ages of the other two were not reported.

Thunderstorm Wind, Gonzales

When
August 26, 4:20 PM CST
Where
Gonzales County, 1.83 mi NE of Thompsonville
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
29.720, -97.360

A thunderstorm produced wind gusts estimated at 50 mph that damaged the roofs of several buildings at a chicken farm.

Thunderstorm Wind, Bexar

When
August 26, 5:46 PM CST
Where
Bexar County, 1.39 mi WNW of Kirby
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
29.480, -98.400

A thunderstorm produced wind gusts estimated at 60 mph that knocked down several trees near Holbrook Rd. and Loop 410 in San Antonio.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538878, 538882, 538879, 538880.